Illinois, 2009Tornadoes and Hail in Illinois, June 8, 2009
June 8, 2009 · NWS PAH · 11 events in 3 counties and zones
Thunderstorms rapidly developed along a surface frontal boundary from central Illinois into southern Missouri. Extreme instability and favorable wind shear ahead of the activity promoted organized and isolated supercell storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $1.4 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms rapidly developed along a surface frontal boundary from central Illinois into southern Missouri. Extreme instability and favorable wind shear ahead of the activity promoted organized and isolated supercell storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 8, 1:44 PM CST, 4 hours 48 minutes earlier.
Area forecast discussion, Jun 8, 1:44 PM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT MON JUN 8 2009
.DISCUSSION...
MAIN ISSUE IS ATTEMPTING TO NAIL DOWN THE MOST LIKELY TIMES FOR
CONVECTION. WEST TO SOUTHWEST FLOW IS EXPECTED THROUGH THIS
WEEK...WHICH MEANS THE FRONT CURRENTLY MOVING THROUGH NORTHERN
ILLINOIS AND MISSOURI WILL LINGER IN THE THE AREA FOR MOST OF THE
WEEK.
MODELS GENERALLY AGREE THAT SCATTERED CONVECTION IS POSSIBLE AT
JUST ABOUT ANY TIME FOR THE NEXT COUPLE OF DAYS. SURFACE COLD
FRONT SHOULD BE ALONG THE OHIO RIVER BY 18Z TUESDAY WHICH SHOULD
SERVE AS A FOCUS FOR CONVECTION TOMORROW.
BY 12Z WEDNESDAY THIS FRONT IS FORECAST TO MOVE BACK NORTH AS THE
MAIN LOW BEGINS TO LIFT OUT FROM THE SOUTHWEST. ENSEMBLES FOCUS ON
MAIN WAVES MOVING THROUGH THE AREA TUESDAY NIGHT INTO
WEDNESDAY...MAINLY OVER THE NORTH. THE SECOND AND MORE IMPRESSIVE
WAVE IS WEDNESDAY NIGHT INTO MID DAY THURSDAY.
THE FRONT SHOULD MOVE SOUTH OF THE AREA BY 06Z
FRIDAY...HOWEVER...THAT MAY NOT BE THE END AS THE NEXT LOW CENTER
DEVELOPS OVER NORTHERN TEXAS. VERY DIFFICULT TO SAY WHERE THE
FRONT WILL BE BY LATE IN THE WEEK. WAVES OF ENERGY MAY BRING
INTERMITTENT CONVECTION BACK INTO THE AREA. MODELS SEEM TO HINT AT
A DECENT WAVE MOVING ACROSS THE REGION ON SATURDAY.
&&
.AVIATION...
SHOWERS HAD DEPARTED ALL TAF SITES BY MID AFTERNOON.
GIVEN AFTERNOON INSTABILITY...WILL KEEP A CHANCE FOR TSRA INTO AT
LEAST THE EARLY EVENING THEREFORE HAVE MAINTAINED TEMPO GROUPS OF
TSRA FOR ALL SITES INTO EARLY EVENING. OTHERWISE...VFR CONDITIONS
WILL RULE FOR THE DURATION OF THIS TAF PERIOD...WITH SOME LIMITED
MVFR DUE TO FOG TOWARD DAYBREAK. BEST CHANCE FOR TSRA ON TUE WILL BE
KCGI AND KPAH BUT WILL BE TOWARD THE END OF THE TAF PERIOD AND
MINIMAL EVEN THEN.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
RLS/PS
Hazardous weather outlook, Jun 8, 3:53 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CDT MON JUN 8 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
453 PM CDT MON JUN 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST INTO
SOUTHEAST MISSOURI AND MUCH OF SOUTHERN ILLINOIS THIS EVENING.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS...ALONG
WITH LOCALLY HEAVY RAINFALL AND LIGHTNING. THE STORMS SHOULD BE
WEAKENING AS THEY APPROACH THE WABASH AND OHIO RIVERS LATE THIS
EVENING. SO LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE
PRIMARY CONCERNS LATE THIS EVENING AND OVERNIGHT OVER THE EASTERN
HALF OF THE AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH SUNDAY. IT APPEARS THE
MAIN HAZARDS WILL BE HEAVY RAIN AND LIGHTNING...HOWEVER EVEN
THOUGH NO WIDESPREAD SEVERE WEATHER IS EXPECTED...ON BOTH TUESDAY
AND WEDNESDAY THERE IS A SLIGHT CHANCE THAT A FEW STORMS COULD
BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS SHOULD BE
PREPARED FOR ACTIVATION THIS EVENING. SPOTTER ACTIVATION MAY ALSO
BE REQUESTED THROUGHOUT THE AREA TUESDAY AND WEDNESDAY.
DRS
Event by event
4 hail, 3 thunderstorm wind, 3 tornado, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Perry
- When
- June 8, 6:32 PM CST to 6:38 PM CST
- Where
- Perry County, 0.89 mi WSW of Pinckneyville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.074, -89.394
The sheet metal roof was blown off a large shed or storage building. A large oak tree about 80 feet tall was uprooted and landed on a back porch, destroying it.
Tornado, Perry
- When
- June 8, 6:42 PM CST to 6:43 PM CST
- Where
- Perry County, 2.72 mi NW of Sunfield to 2.47 mi NW of Sunfield
- Rating
- EF0
- Path length
- 0.44 mi
- Path width
- 100 yd
- Property damage
- $4,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.099, -89.265
A small shed was overturned. Several trees and limbs were downed. Peak winds were estimated near 70 mph in this small tornado.
Thunderstorm Wind, Perry
- When
- June 8, 6:46 PM CST to 7:10 PM CST
- Where
- Perry County, 4 mi NW of Du Quoin to Old Duquoin
- Measured
- 65 kt (75 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $1.3 million
- Reported by
- NWS Storm Survey
- Coordinates
- 38.061, -89.282
Downburst winds affected a swath of eastern and southern Perry County. The heart of the damage swath cut a path through the northeast and east sides of DuQuoin. The average path width was three-quarters of a mile. The damage path length was about six miles long. Many dozens to hundreds of trees were down on homes, vehicles, power lines, and other structures. Eight homes received major damage, and 82 others had minor damage. Nine vehicles were destroyed. A large portion of the metal roof was blown off a large industrial building. A semi trailer was overturned. Approximately 40 power poles were destroyed. Up to 1200 citizens were without power. There were two minor injuries due to falling debris. Peak winds were estimated near 75 mph.
Tornado, Perry
- When
- June 8, 7:00 PM CST to 7:08 PM CST
- Where
- Perry County, 3 mi E of Du Quoin to 1.4 mi ENE of Old Duquoin
- Rating
- EF1
- Path length
- 3.23 mi
- Path width
- 300 yd
- Continued into
- Franklin, Il (PAH)
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.020, -89.175
This tornado downed hundreds of trees over rural Perry County. The tornado was embedded within an area of widespread straight-line wind damage. Peak winds were estimated near 95 mph close to the Franklin County border along Route 14. The average path width was about 200 yards. The tornado continued into western Franklin County.
Thunderstorm Wind, Franklin
- When
- June 8, 7:05 PM CST to 7:12 PM CST
- Where
- Franklin County, 2.39 mi WNW of Zeigler to 5 mi SE of Sesser
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.915, -89.090
Many trees and tree limbs were down in western Franklin County. At least one home received siding damage. Power lines were down. A spotter estimated peak winds near 65 mph southeast of Sesser.
Hail, Franklin
- When
- June 8, 7:05 PM CST
- Where
- Franklin County, 0.88 mi NW of Rend City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.040, -88.990
Tornado, Franklin
- When
- June 8, 7:08 PM CST to 7:12 PM CST
- Where
- Franklin County, 1.97 mi WNW of Mulkeytown to 1.34 mi SW of Mulkeytown
- Rating
- EF1
- Path length
- 1.59 mi
- Path width
- 100 yd
- Property damage
- $6,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.976, -89.155
The tornado continued into Franklin County from Perry County. Many trees were blown down. The tornado was embedded within a much broader area of straight-line wind damage to trees. Peak winds were estimated near 85 mph in this portion of the track.
Hail, Franklin
- When
- June 8, 7:28 PM CST
- Where
- Franklin County, 0.88 mi NE of Royalton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.880, -89.110
Hail, Williamson
- When
- June 8, 7:52 PM CST
- Where
- Williamson County, Herrin
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.800, -89.030
Hail, Williamson
- When
- June 8, 7:56 PM CST
- Where
- Williamson County, 5 mi E of Carterville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.750, -88.989
Heavy Rain, Franklin
- When
- June 8, 8:03 PM CST to 10:45 PM CST
- Where
- Franklin County, Royalton to 0.16 mi SSE of Mulkeytown
- Reported by
- Trained Spotter
- Coordinates
- 37.870, -89.120
Standing water was observed on state highways. Some back roads across the county were impassable due to flooding. City streets in Royalton were particularly affected by high water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in North Carolina, June 8 to 9, 20091 death · $10,000 · 1 in hail · 6 events
- Lightning Strikes in Florida, June 8, 20091 death · $1,000 · 2 events
- Tornado and Flash Flooding in Illinois, June 8, 2009EF2 · 19 events
- Hail and Damaging Winds in Texas, June 8 to 10, 2009$185,000 · 1.75 in hail · 25 events
- Tornado and Hail in Wisconsin, June 8, 2009$40,000 · EF0 · 10 events
- Hail and Damaging Winds in Missouri, June 8, 2009$35,000 · 1 in hail · 5 events
- Flooding in Iowa, June 8 to 9, 2009$25,000 · 2 events
- Hail and Damaging Winds in Michigan, June 8, 20091.75 in hail · 12 events
- Hail and Damaging Winds in Missouri, June 8, 20091.5 in hail · 10 events
- Hail in Ohio, June 8 to 9, 20091 in hail · 9 events
- Hail in West Virginia, June 8, 20091 in hail · 9 events
- Hail and Damaging Winds in Michigan, June 8, 2009$5,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171902, 171900, 171901, 171898, 171903, 171904, 171899, 171905, 171907, 171908, 174611.